Aung Naing, MD, FACP, discusses potential immune-related adverse effects in oncology.
Aung Naing, MD, FACP, associate member, The University of Texas Graduate School of Biomedical Sciences, Department of Investigational Cancer Therapeutics, Division of Cancer Medicine, The University of Texas MD Anderson Cancer Center, discusses potential immune-related adverse effects (irAEs) in oncology.
irAEs can affect any organ system. Some of the most common irAEs include dermatitis, enterocolitis, and hepatitis, says Naing. Although irAEs are often mild and reversible, they can be unpredictable and sometimes lead to significant complications for patients. Some events can progress rapidly and develop into serious, grade 3 or higher toxicities that can be life-threatening or fatal. Some patients, particularly those who are elderly, can experience significant detriment to their quality of life from debilitating irAEs and sometimes require treatment discontinuation, Naing explains. As such, irAEs can negatively impact disease control and potentially lead to permanent organ damage or treatment-related death.
Finally, patients receiving checkpoint inhibitors who are at risk of developing irAEs require multidisciplinary management, frequent hospital visits, and potentially prolonged hospitalization, says Naing. Moreover, prolonged hospitalization can lead to increased health care cost and financial toxicity, concludes Naing.
Isa-KRd Elicits MRD-Negative Remissions in Newly Diagnosed, High-Risk Myeloma
KIT Inhibitors Lead to Shift in Treatment of Systemic Mastocytosis
Smoldering Multiple Myeloma Management Hinges on the Debate Between Treatment and Observation
Lung Responses to Atezolizumab/Bevacizumab Linked With OS in HCC and Pulmonary Metastasis